Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Las Vegas, NV

July 17, 2017Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 17, 2017, 8:09 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2017, 8:09 PM MST (03:09 UTC)
Expired
Jul 17, 2017, 8:44 PM MST
In force
35 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 175 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 3.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2464 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

945 
WUUS55 KVEF 180309
SVRVEF
AZC015-CAC071-180415-
/O.NEW.KVEF.SV.W.0014.170718T0309Z-170718T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
809 PM PDT MON JUL 17 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mohave County in northwestern Arizona...
  Southeastern San Bernardino County in southern California...

* Until 915 PM PDT/915 PM MST/

* At 809 PM PDT/809 PM MST/, severe thunderstorms were located along
  a line extending from Yucca to near Parker Dam to 13 miles
  northwest of Wenden, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lake Havasu City, Parker Dam, Three Dunes Campground, Cattail Cove
  State Park, Desert Hills, Black Meadow Landing Campground, Earp and
  Big River.

This includes Interstate 40 in Arizona between mile markers 10 and
14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Havasu, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3411 11441 3470 11447 3481 11387 3436 11386
      3422 11366 3421 11370 3424 11374 3424 11380
      3422 11384 3426 11386 3425 11400 3430 11409
      3430 11414 3426 11413 3426 11416 3419 11423
TIME...MOT...LOC 0309Z 079DEG 12KT 3488 11415 3433 11413 3399 11368 

HAIL...1.00IN
WIND...60MPH
 
$$

AA
2 follow-up statements
234 
WWUS55 KVEF 180333
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
833 PM PDT MON JUL 17 2017

AZC015-CAC071-180415-
/O.CON.KVEF.SV.W.0014.000000T0000Z-170718T0415Z/
Mohave AZ-San Bernardino CA-
833 PM PDT MON JUL 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
PDT/915 PM MST/ FOR SOUTH CENTRAL MOHAVE AND SOUTHEASTERN SAN
BERNARDINO COUNTIES...

At 833 PM PDT/833 PM MST/, severe thunderstorms were located along a
line extending from near Yucca to near Black Meadow Landing
Campground to 14 miles east of Bouse, moving west at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lake Havasu City, Parker Dam, Three Dunes Campground, Cattail Cove
State Park, Black Meadow Landing Campground, Earp, Big River and
Desert Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Havasu, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3449 11445 3481 11387 3436 11386 3422 11366
      3421 11370 3424 11374 3424 11380 3422 11384
      3426 11386 3425 11400 3430 11409 3430 11414
      3426 11413 3426 11416 3419 11423 3411 11441
TIME...MOT...LOC 0333Z 079DEG 12KT 3487 11423 3432 11421 3398 11376 

HAIL...0.75IN
WIND...60MPH
 
$$

AA
294 
WWUS55 KVEF 180344
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
844 PM PDT MON JUL 17 2017

AZC015-CAC071-180354-
/O.CAN.KVEF.SV.W.0014.000000T0000Z-170718T0415Z/
Mohave AZ-San Bernardino CA-
844 PM PDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE AND
SOUTHEASTERN SAN BERNARDINO COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3449 11445 3481 11387 3436 11386 3422 11366
      3421 11370 3424 11374 3424 11380 3422 11384
      3426 11386 3425 11400 3430 11409 3430 11414
      3426 11413 3426 11416 3419 11423 3411 11441
TIME...MOT...LOC 0338Z 079DEG 12KT 3480 11463 3425 11461 3391 11416 

$$

AA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:37 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 17, 5:37 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
537 PM PDT Mon Jul 17 2017

.SYNOPSIS...A moist and unstable airmass will result in scattered to
numerous thunderstorms and locally heavy rainfall across southern
Nevada...Northwest Arizona...and far eastern California through the
week. Drier conditions are expected across most of Inyo county where
temperatures will remain hot and skies remaining mostly sunny.
Slight drying is advertised by the end of the week but isolated
thunderstorm activity will remain possible across the region.

&&

.UPDATE...Air mass over southern Nevada got worked over well
by earlier thunderstorms. Latest mesoanalysis indicates air mass
stabilizing so trimmed back POPs for Las Vegas and areas west.
Continuing to monitor stronger storms over Mohave County where heavy
rain and flash flood threat are the greatest. HRRR has been
consistent showing the storms over eastern Mohave County weakening
between 9 and 11 pm MST. In a few hours will take a look at trimming
parts of the area out of the Flash Flood Watch.
&&

.PREV DISCUSSION...130 PM PDT Mon Jul 17 2017
.SHORT TERM...thru Wednesday Night.

Active evening expected with scattered to numerous thunderstorms
developing across southern Nevada and Northwest Arizona. Instability
across the region is impressive and favorable conditions will be in
place for both very heavy rainfall and damaging microbursts winds.
The ongoing flash flood watch looks good, and will need to watch for
pulse severe storm potential through the remainder of the day.  This
coincides well with the SPC Day 1 outlook, highlighting a marginal
risk of severe storms, and the WPC outlook suggesting an elevated
flash flood threat.  Storms today will most likely fire along the
higher terrain of Clark and Mohave counties and gradually propagate
into the hot and unstable lower deserts through the afternoon and
evening, perhaps congealing into a complex that dives south towards
the Colorado River valley.

Conditions tomorrow will moisten further, with precipitable water of
1.0-1.5" or greater lifting north across much of eastern Mojave
desert and into Lincoln county. Considered a flash flood watch but
Im concerned about cloud cover limiting destabilization early in the
day, especially from I-40 south. With some doubts on the amount of
sunshine and instability that can be realized, held off an extension
of the watch until we have greater confidence in the threat. The
midnight shift can take a closer look tonight.

Moisture will linger Wednesday as well, with continued potential for
strong storms and heavy rainfall assuming cloud cover doesn't limit
heating too much.  Temperatures the next several days will be
trending downward as clouds and shower/storm chances trend upward.

.LONG TERM...Thursday through Monday.

The latest GFS and ECMWF solutions indicate monsoonal moisture will
be fairly substantial over southern Nevada and surrounding areas
Thursday then trend downward for the weekend with less fuel for
thunderstorms. A light southerly flow forecast over the region
Thursday will keep in place substantial monsoonal moisture with Pwat
values of 1.25-1.50" over Clark, eastern San Bernardino, Mohave and
southeast Lincoln counties. Chances for thunderstorms will be
similar to Wednesday and those moisture levels will provide the
potential for some heavy rain producing storms. A drying southwest
flow is then forecast Friday into Saturday as an eastern Pacific
trough moves inland. Behind it Sunday and Monday, high pressure is
forecast to lift up from Baja across southern California and over
Nevada while an inverted trough moves west across Sonora and the
Gulf of California. This may lead to another upswing in moisture
after Monday, but thunderstorm chances were reduced a little Sunday
and Monday.

&&

.AVIATION...For McCarran...Very uncertain forecast for tonight and
much of the week as thunderstorms will be the main concern. There
are three possible scenarios this evening and tonight. The first
scenario, with roughly a 30 percent chance of occurrence, is for
thunderstorms to affect the terminal. If this occurs, the main
threats will be very heavy rain and erratically shifting gusty
winds, and the most likely time of occurrence would be between 2 PM
and midnight. The second scenario, with roughly a 50 percent chance
of occurrence, is for thunderstorms not to affect the terminal
directly, but affect the approach corridors and cause erratic
shifting winds at the terminal due to one or more outflow
boundaries. If this occurs, outflow winds would most likely come
from the south, east, or north, and the most likely time of
occurrence would be between 3 PM and 3 AM. The third scenario, with
roughly a 20 percent chance of occurrence, is for thunderstorms not
to affect the terminal directly or via outflow boundary. If this
occurs, winds would remain from a southerly direction at about 10
knots with occasional gusts of 15 to 20 knots. Most clouds would be
above 10K ft, except for one to perhaps two oktas of cumulonimbus
with lower bases.

For the rest of southern Nevada, southeast California, and northwest
Arizona...Scattered thunderstorms will persist through the evening,
with the greatest coverage in Mohave, Lincoln, eastern Nye, Clark,
and eastern San Bernardino Counties. The main threats will be very
heavy rain and low ceilings in Mohave, Clark, southern Lincoln, and
eastern San Bernardino Counties, and erratic gusty winds and blowing
dust in eastern Nye and northern Lincoln Counties. Showers and
thunderstorms could persist in Mohave County all night. Away from
thunderstorm influences, winds will be mainly south to southwest at
10 to 20 mph.

&&

.FIRE WEATHER...Increasing moisture is expected through Wednesday
across the region with scattered to numerous thunderstorms expected
across Southern Nevada and Northwest Arizona. Lesser activity is
expected across eastern California, with generally dry conditions
for most of Inyo county expected through the week.  Daily rain
chances and increased cloud cover can be expected further east along
with improved relative humidity values which will hold though
midweek before declining gradually as we approach the weekend.

&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
continue to run high and fast from snow melt. Some road closures
continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass
continue to be utilized to minimize flows through Bishop and Big
Pine. Isolated thunderstorms over the mountains may aid snowmelt
runoff and keep some drainages elevated over the coming days as
well. Remember, never drive through flooded roadways or around
barricades. Also, pastureland or farmland adjacent to creeks,
streams or rivers could experience areas of standing water.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Update...Pierce

SHORT TERM/FIRE WEATHER...Outler
LONG TERM...Adair
AVIATION...Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 17, 7:01 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
701 PM PDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             4 SSW VALENTINE         35.33N 113.68W
07/17/2017  E1.00 INCH       MOHAVE             AZ   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED NEAR HACKBERRY
            RD. TIME ESTIMATED VIA RADAR.

0315 PM     TSTM WND DMG     4 W GREEN VALLEY        36.04N 115.15W
07/17/2017                   CLARK              NV   PUBLIC

            LARGE TREE LIMB DOWNED ONTO FENCE NEAR E
            WINDMILL LN AND BERMUDA RD. PICTURE SENT IN
            VIA SOCIAL MEDIA.

0315 PM     TSTM WND DMG     2 ESE ENTERPRISE        36.01N 115.22W
07/17/2017                   CLARK              NV   PUBLIC

            BRICK WALL DESTROYED NEAR SILVERADO RANCH
            BLVD AND LINDELL. PICTURE SENT IN VIA SOCIAL
            MEDIA.

0305 PM     TSTM WND DMG     4 W GREEN VALLEY        36.04N 115.15W
07/17/2017                   CLARK              NV   PUBLIC

            LARGE TREE DOWNED BY THUNDERSTORM WINDS AT
            BERMUDA AND WINDMILL. PICTURE SENT IN VIA
            SOCIAL MEDIA.

0255 PM     TSTM WND DMG     1 NNW ENTERPRISE        36.04N 115.25W
07/17/2017                   CLARK              NV   PUBLIC

            MULTIPLE TREES DOWNED NEAR W WINDMILL LN AND
            RAINBOW BLVD. PICTURES SENT IN VIA SOCIAL
            MEDIA.

0255 PM     TSTM WND DMG     2 ENE ENTERPRISE        36.03N 115.21W
07/17/2017                   CLARK              NV   PUBLIC

            TREE UPROOTED NEAR BLUE DIAMOND RD AND
            DECATUR BLVD. PICTURE SENT IN VIA SOCIAL
            MEDIA.

0250 PM     TSTM WND DMG     2 NW ENTERPRISE         36.05N 115.27W
07/17/2017                   CLARK              NV   NWS EMPLOYEE

            SIX LARGE TREES UPROOTED AND DESTROYED.
            EIGHT SMALL TREES HEAVILY DAMAGED. TWO ROAD
            SIGNS DAMAGED AND FENCING DESTROYED AT
            SIERRA VISTA HIGH SCHOOL.

0250 PM     TSTM WND DMG     2 WNW ENTERPRISE        36.03N 115.28W
07/17/2017                   CLARK              NV   PUBLIC

            WOODEN STRUCTURE DESTROYED FROM STRONG WINDS
            NEAR W WIGWAM AND S DURANGO DR. PICTURES
            SENT IN VIA SOCIAL MEDIA.

0250 PM     TSTM WND DMG     3 NNW ENTERPRISE        36.06N 115.27W
07/17/2017                   CLARK              NV   NWS EMPLOYEE

            SEVERAL TREES DOWNED IN RESTAURANT PARKING
            LOT.

0228 PM     TSTM WND GST     2 NE SLOAN              35.95N 115.18W
07/17/2017  M65 MPH          CLARK              NV   MESONET

            WIND GUST OF 65 MPH. SITE WHLRV.

0224 PM     TSTM WND GST     2 S HENDERSON EXECUTIVE 35.94N 115.13W
07/17/2017  M60 MPH          CLARK              NV   MESONET

            WIND GUST OF 60 MPH. SITE LSGTL.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:02 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 17, 6:57 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 17, 7:02 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 17, 7:19 PM MSTSevere Thunderstorm WarningVEFMohave56 min
Jul 17, 8:05 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 18, 3:29 AM MSTFlash Flood WatchVEFMohave41 hr
Jul 18, 1:59 PM MSTFlash Flood WarningVEFMohave5 hr
Jul 18, 2:18 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 18, 2:57 PM MSTFlash Flood WarningVEFMohave5 hr
Jul 18, 4:25 PM MSTSevere Thunderstorm WarningVEFMohave50 min
Jul 18, 3:45 PM MSTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.